Alert archive / Nevada / Wind Advisories in 2023

Wind Advisory 7, NWS Elko, NV

February 26, 2023Nye County, Nevada

NWS Elko, NV issued this wind advisory at Feb 26, 2023, 2:02 PM PST for Nye County, Nevada. It took effect at Feb 27, 2023, 10:00 AM PST. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Feb 26, 2023, 2:02 PM PST (22:02 UTC)
In effect from
Feb 27, 2023, 10:00 AM PST
Expired
Feb 28, 2023, 4:00 AM PST
In force
18 hr
Issued by
NWS Elko, NV

County Nye County, NV

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 10.0 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2023-02-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2023-02-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1360 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

011 
WWUS75 KLKN 262202
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
202 PM PST Sun Feb 26 2023

NVZ040-041-271315-
/O.NEW.KLKN.WI.Y.0007.230227T1800Z-230228T1200Z/
Northwestern Nye County-Northeastern Nye County-
Including the cities of Manhattan, Round Mountain, Tonopah, 
Blue Eagle Ranch, and Duckwater
202 PM PST Sun Feb 26 2023

...WIND ADVISORY IN EFFECT FROM 10 AM MONDAY TO 4 AM PST
TUESDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 55 mph 
  expected.

* WHERE...Northwestern Nye County and Northeastern Nye County.

* WHEN...From 10 AM Monday to 4 AM PST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. A few
  power outages are possible. Blowing snow is also expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lkn
1 follow-up statement
324 
WWUS75 KLKN 272212
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
212 PM PST Mon Feb 27 2023

NVZ040-041-281200-
/O.CON.KLKN.WI.Y.0007.000000T0000Z-230228T1200Z/
Northwestern Nye County-Northeastern Nye County-
Including the cities of Manhattan, Round Mountain, Tonopah, 
Blue Eagle Ranch, and Duckwater
212 PM PST Mon Feb 27 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST TUESDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 55 mph 
  expected.

* WHERE...Northwestern Nye County and Northeastern Nye County.

* WHEN...From 10 AM Monday to 4 AM PST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible. Blowing snow is also expected.

* ADDITIONAL DETAILS...Blowing snow will reduce visibility and
  cover roads with snow. Any drivers encountering these conditions
  should use extra caution such as slowing down and keeping plenty
  of distance between other vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lkn

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this wind advisory went out at Feb 26, 4:05 AM PST, 9 hours 57 minutes earlier.

Area forecast discussion, Feb 26, 4:05 AM PST, 9 hours 57 minutes before
Area Forecast Discussion
National Weather Service Elko NV
405 AM PST Sun Feb 26 2023

.SYNOPSIS...More activity looks to be on the way as the first in
a series of systems brings snow showers and gusty winds this
afternoon through Monday morning. The next system will look to
follow to follow Monday afternoon and continue this trend of snow,
wind, and blowing snow well into Wednesday. Expect travel to be
difficult over the next few days as these systems will create
areas of icy and slick roads.

&&

.UPDATE...Snow showers have diminished enough for the Winter
Storm Warnings to expire, Light snow is still expected throughout
the day with minor impacts to travel still possible. Please
continue to use caution if you decide to travel.

&&

.PREV DISCUSSION... /issued 249 AM PST Sun Feb 26 2023/

SYNOPSIS...More activity looks to be on the way as the first in a
series of systems brings snow showers and gusty winds this
afternoon through Monday morning. The next system will look to
follow to follow Monday afternoon and continue this trend of snow,
wind, and blowing snow well into Wednesday. Expect travel to be
difficult over the next few days as these systems will create
areas of icy and slick roads.

SHORT TERM...Today through Monday.

Latest satellite imagery continues to see the close upper-level
low makes its way across the Southwestern United States with snows
showers still holding over the southeastern portion of Nevada.
These showers will likely hold for the most of the day with models
seeing the moisture wrap back around the low and into southern
Nevada. While not the original historic values expected, what is
left of this moisture could still leave another 1 to 4 inches in
Northern Nye and White Pine counties by this evening, especially
at the higher elevations. Both the low and moisture should finally
move out by the late evening. However, activity wont end with
this system’s final exit as models expect the first in a series of
troughs to dip in from the north later this evening. Light snow
will once again follow this new system with the initial
accumulation staying mostly north of US-50. Heaviest accumulation
will mostly be north of the I-80 corridor and inside of the Ruby
Mountains. Here these accumulations can range from 1 to 3 inches
in the valleys with mountains heading closer to the 6 inch or
greater range. Gusty winds will also look to follow in the north
that afternoon, which will also add high potential for blowing and
drifting snow to the both Humboldt and Northern Elko counties.
Otherwise, valley will see mostly under an inch with mountains in
the 2 to 4 inch range.

By Monday afternoon, heavier and much more widespread snow
showers will look to follow as models see the second in this
series of trough move on shore in the Pacific Northwest and dig
south. More moisture will look to compound with what is left from
the previous system allowing for all valleys to see accumulation
near the 1 to 3 inch range with mountains heading towards the 4 to
8 inches. Winds will also become a factor for the day as model
expect widespread breezy to gusty conditions to hold clear into
the overnight. These winds will likely lead to areas of
blowing/drifting snow across most of the region with conditions
becoming more likely up at the higher elevations. Travel will
likely be difficult throughout the day with blowing snow dropping
visibility alongside potential for snow accumulation on all major
interstates and highways.

LONG TERM...Tuesday through next Saturday

The active pattern continues with the next wave of moisture
moving through northern and central Nevada on Tuesday through
Wednesday, bringing some additional snow showers with the
potential to add another 1 to 4 inches to the valleys and 6 to 12
inches in the mountains, highest amounts in central Nevada. Gusty
winds continue Tuesday, but not as strong as on Monday, though
enough to create some blowing and drifting of snow, especially in
central Nevada as this trof digs deeper into the state. Winds
Monday afternoon into the evening will turn northwest on the
backside of the system. Highs will be in the mid 20's to mid 30's
on Tuesday, cooling into the 20's for much of the area on Monday.
Lows Tuesday night will be in the single digits through the mid
teens. Much cooler lows are expected on Wednesday night, with
single digits expected in most valleys, and single digits below
zero in the coldest valleys.

A shortwave ridge looks to move through on Thursday, though a
shortwave could clip very northeast Nevada and bring a few
mountain showers. Overall though, Thursday and Friday will likely
be dry with continued below normal temperatures. This could be
short lived, however, as the potential exists for another Winter
system to move into the West next weekend.

AVIATION...VFR to MVFR conditions are expected at KELY through
15Z with VFR conditions expected afterward through 06Z. MVFR to
VFR conditions are expected at KTPH through 12Z.VFR conditions
will continue at KEKO through 17Z. MVFR conditions are expected
afterward as a front crosses the area bringing lowering CIGS and
visibilities. VFR conditions will continue at KWMC and KBAM
through 06Z.

&&

.LKN Watches/Warnings/Advisories...
None.
&&

94/90

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 26, 1:56 PM PSTWinter Weather AdvisoryLKNElko, Eureka, Humboldt, Lander, Nye, White Pine3 days

Nearby

Wind Advisories in Nevada, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.